Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 28, 2016Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 7:47 PM CDT for Eau Claire County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 7:47 PM CDT (00:47 UTC)
Expired
May 28, 2016, 8:00 PM CDT
In force
13 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS83 KMPX 290047
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 28 2016

WIZ028-290100-
EAU CLAIRE-
747 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FOSTER...OR 17
MILES SOUTHEAST OF EAU CLAIRE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FALL CREEK...FOSTER AND LAKE EAU CLAIRE COUNTY PARK. 

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 82 AND
86.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4481 9105 4459 9124 4460 9132 4483 9127
TIME...MOT...LOC 0047Z 204DEG 49KT 4465 9125 

$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 7:37 PM CDT, 10 minutes earlier.

Area forecast discussion, May 28, 7:37 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 345 PM CDT Sat May 28 2016

Concerns are thunderstorms late this afternoon and evening and
another threat tomorrow afternoon.

Upper low is on the move and is now into southeastern South Dakota.
Models open it up as a wave later tonight and the trough axis should
be out of western Wisconsin Sunday mid morning. Brief upper ridging
takes place, but with relatively zonal flow from the Pacific coast
to the Upper Midwest, it appears that a weak short wave will move
across the Dakotas Sunday afternoon.

Meanwhile a surface low was just north of Sioux City, with a front
extending northeast to the southeast Twin Cities metro and then
toward Rice Lake. Modest instability has been evident across
southern Minnesota into Wisconsin, and with a bit of clearing late
this morning, showers and a few storms quickly developed. With not
much shear, decent low level lapse rates and some instability, a
boundary in the area, and upper low just west of us, it is possible
there may be a funnel cloud or two and maybe even a landspout
tornado. This threat will taper off early this evening.

North of the boundary, an abundance of low clouds will keep
temperatures from dropping too much tonight. Lows should mainly be
55-60. There is enough low level moisture so that it will take quite
some time before clearing takes place, most likely Sunday
morning.

The clearing tomorrow morning will open the door for the potential
of more storms Sunday afternoon as the next short wave arrives. A
variety of models show more instability late tomorrow afternoon. In
fact, there looks to be more CAPE tomorrow than today. Moisture will
be sufficient, especially in eastern Minnesota and Wisconsin. Thus
there may be more storms Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM CDT Sat May 28 2016

Main forecast concern is timing of Monday nights' precipitation
chances.

Dry conditions should prevail Sunday night through Monday
afternoon as a dry west-northwest flow continues, and moisture
remains limited. There is some uncertainty late Monday afternoon
in southwest/south central Minnesota as moisture begins to return
ahead of a storm system across the Rockies. Depending upon the
speed and moisture return, parts of southwest/south central
Minnesota could see a few thunderstorms by the late afternoon.
Otherwise, the bulk of the precipitation should hold off until
late Monday night, and Tuesday as strong moisture advection and a
negatively tilted trough moves across the Upper Midwest. I
wouldn't be surprised to see severe thunderstorms Tuesday
afternoon in west central/southwest/south central Minnesota based
on shear and MLCAPE values. Behind this system, a cool/cold air
mass moves in, and last for a few days. This cool period has been
advertised by the models but the strength of the colder air
remains questionable. Models have lowered highs by
Thursday/Friday, but these numbers could be lower if more of the
air mass originates in north central Canada, vs, the Canadian
Rockies. Some of the GEFS plumes on temperatures by late in the
week have lows back in the 40s in the Twin Cities, with highs in
the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 724 PM CDT Sat May 28 2016

Isolated to scattered showers will continue for the next several
hours, but outside of KEAU, there shouldn't be thunderstorms near
the TAF sites. In addition to the rain, there is a mix of VFR/MVFR
ceilings. We think some of these low clouds will expand tonight
and could even lower with time. We are not completely sold on this
scenario, especially given the time of year, but the moisture will
hang around tonight and any amount of nocturnal cooling should
help keep the low clouds in place. Our computer models disagree on
how much clearing occurs tonight.

KMSP...

While thunderstorms are no longer a threat, light rain and
MVFR conditions will likely linger through most of the night. It's
also possible the airport bounces from VFR to MVFR tonight.

/OUTLOOK FOR KMSP/
MON...Mainly VFR. Chance of MVFR and -TSRA late. Winds S 5-10KT.
TUE...Mainly VFR. Chance of MVFR, -TSRA likely. Winds S 10-20KT.
WED...Mainly VFR. Chance of -SHRA. Winds W 10-20KT.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, May 28, 3:25 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT SAT MAY 28 2016

MNZ041>045-047>070-073>076-082-083-091-WIZ014>016-023-292030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-POLK-
BARRON-RUSK-ST. CROIX-
325 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MAINLY SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AND INTO WEST CENTRAL WISCONSIN THIS
EVENING. THE MAIN SEVERE THREATS ARE LOCALLY HEAVY RAINFALL AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ077-078-084-085-092-093-WIZ024>028-292030-
RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
325 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS EVENING. A FEW STORMS
MAY BE STRONG TO SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL
AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, May 28, 4:51 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT SAT MAY 28 2016

WIZ023-024-282215-
ST. CROIX-PIERCE-
451 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX AND
EASTERN PIERCE COUNTIES...

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLSWORTH...OR
12 MILES SOUTHEAST OF RIVER FALLS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...EL PASO...MARTEL AND BELDENVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4460 9238 4471 9257 4496 9245 4487 9214
      4486 9214
TIME...MOT...LOC 2150Z 206DEG 26KT 4474 9242

ADL
Special weather statement, May 28, 5:15 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT SAT MAY 28 2016

WIZ023>025-282300-
ST. CROIX-DUNN-PIERCE-
515 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX...
NORTHWESTERN DUNN AND NORTHEASTERN PIERCE COUNTIES...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELMWOOD...OR 16
MILES WEST OF MENOMONIE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...GLENWOOD CITY...BOYCEVILLE...ELMWOOD...KNAPP...WHEELER...
EMERALD...DOWNING...WILSON AND HERSEY.

LAT...LON 4471 9218 4485 9241 4517 9221 4505 9187
TIME...MOT...LOC 2215Z 206DEG 25KT 4485 9224

ADL
Special weather statement, May 28, 5:52 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT MAY 28 2016

WIZ015-016-025-282330-
RUSK-DUNN-BARRON-
552 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...EASTERN
BARRON AND NORTHEASTERN DUNN COUNTIES...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGELAND...OR
16 MILES NORTH OF MENOMONIE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RICE LAKE...BARRON...CHETEK...CAMERON...BOYCEVILLE...PRAIRIE
FARM...DALLAS...WHEELER...HAUGEN...RIDGELAND AND WEYERHAEUSER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4521 9162 4521 9167 4516 9167 4495 9188
      4505 9205 4564 9180 4564 9165 4550 9131
TIME...MOT...LOC 2252Z 206DEG 49KT 4513 9191

ADL
Special weather statement, May 28, 6:01 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT SAT MAY 28 2016

WIZ028-282330-
EAU CLAIRE-
601 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EAU CLAIRE
COUNTY...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELEVA...OR 12
MILES EAST OF MONDOVI...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FALL CREEK...FOSTER...ALLEN AND BRACKETT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4475 9112 4460 9129 4459 9133 4460 9148
      4461 9148 4478 9139
TIME...MOT...LOC 2300Z 207DEG 28KT 4459 9142

ADL
Special weather statement, May 28, 6:38 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT SAT MAY 28 2016

WIZ015-016-290030-
RUSK-BARRON-
638 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSK AND EASTERN BARRON
COUNTIES...

AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHETEK...OR 12
MILES SOUTHEAST OF RICE LAKE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...CHETEK...CAMERON...WEYERHAEUSER...SUMNER...CANTON...MIKANA AND
BRILL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4529 9150 4529 9154 4524 9154 4523 9155
      4530 9177 4564 9167 4564 9121
TIME...MOT...LOC 2338Z 204DEG 32KT 4534 9162

ADL
Special weather statement, May 28, 7:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 28 2016

WIZ028-290100-
EAU CLAIRE-
747 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FOSTER...OR 17
MILES SOUTHEAST OF EAU CLAIRE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FALL CREEK...FOSTER AND LAKE EAU CLAIRE COUNTY PARK.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 82 AND
86.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4481 9105 4459 9124 4460 9132 4483 9127
TIME...MOT...LOC 0047Z 204DEG 49KT 4465 9125

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:48 PM CDTSpecial Weather StatementMPXRice, Waseca42 min
May 29, 5:20 PM CDTSpecial Weather StatementMPXMcLeod25 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.